Alert archive / Kentucky / Wind Advisories in 2024

Wind Advisory 3, NWS Jackson, KY

February 27, 202433 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Feb 27, 2024, 3:45 AM EST for 33 counties in Kentucky. It took effect at Feb 27, 2024, 4:00 PM EST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 3:45 AM EST (08:45 UTC)
In effect from
Feb 27, 2024, 4:00 PM EST
Expired
Feb 28, 2024, 1:03 PM EST
In force
21 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2057 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WWUS73 KJKL 270845
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
345 AM EST Tue Feb 27 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271645-
/O.NEW.KJKL.WI.Y.0003.240227T2100Z-240228T2100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
345 AM EST Tue Feb 27 2024

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 35 to 50 mph
  expected. Strongest gusts are expected at higher elevations.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 4 PM this afternoon to 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...After a strong cold frontal passage
  Wednesday morning, gusty west-northwest winds will continue for
  a few hours before diminishing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
631 
WWUS73 KJKL 271644 AAA
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
1144 AM EST Tue Feb 27 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280045-
/O.CON.KJKL.WI.Y.0003.240227T2100Z-240228T2100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1144 AM EST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 35 to 50 mph
  expected. Strongest gusts are expected at higher elevations.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...From 4 PM this afternoon to 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...After a strong cold frontal passage
  Wednesday morning, gusty west-northwest winds will continue for
  a few hours before diminishing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AR
376 
WWUS73 KJKL 280100
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
800 PM EST Tue Feb 27 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281000-
/O.CON.KJKL.WI.Y.0003.000000T0000Z-240228T2100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
800 PM EST Tue Feb 27 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph, with gusts 35 to 50 mph
  expected. Winds and gusts will be lighter overnight in the
  deeper valleys. The strongest gusts are generally expected 
  above 2000 feet elevation. 

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...After the strong cold front passes 
  Wednesday morning, gusty west-northwest winds will continue for 
  a few hours before diminishing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JP
344 
WWUS73 KJKL 280821
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
321 AM EST Wed Feb 28 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282100-
/O.CON.KJKL.WI.Y.0003.000000T0000Z-240228T2100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
321 AM EST Wed Feb 28 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph, with gusts 35 to 50 mph
  expected. The strongest gusts are generally expected above 2000
  feet elevation.

* WHERE...Portions of east central, northeast, south central and 
  southeast Kentucky.

* WHEN...Until 4 PM EST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...After the strong cold front passes this 
  morning, gusty west-northwest winds will continue for a few 
  hours before diminishing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
309 
WWUS73 KJKL 281803 AAC
NPWJKL

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
103 PM EST Wed Feb 28 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281915-
/O.CAN.KJKL.WI.Y.0003.000000T0000Z-240228T2100Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
103 PM EST Wed Feb 28 2024

...WIND ADVISORY IS CANCELLED...

Now that a strong cold front has moved out of the area, and winds
have fallen off to less than criteria values, the wind advisory
has been cancelled.

$$

AR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Feb 27, 3:04 AM EST, 41 minutes earlier. Its key messages:

  • A small threat of some storms containing small hail late tonight into early Tuesday morning, mainly north of the Mountain Parkway.
  • Temperatures will continue to average around 20 degrees above normal through early Wednesday.
  • A potent weather system will bring breezy to windy conditions and a potential for thunderstorms with locally heavy rainfall and strong wind gusts from Tuesday through Wednesday.
Area forecast discussion, Feb 27, 3:04 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
304 AM EST Tue Feb 27 2024

.KEY MESSAGES...

- A small threat of some storms containing small hail late
  tonight into early Tuesday morning, mainly north of the Mountain
  Parkway.

- Temperatures will continue to average around 20 degrees above
  normal through early Wednesday.

- A potent weather system will bring breezy to windy conditions
  and a potential for thunderstorms with locally heavy rainfall
  and strong wind gusts from Tuesday through Wednesday.

&&

.UPDATE...
Issued at 1145 PM EST MON FEB 26 2024

Deeper eastern valley locations have dropped into the mid to
upper 40s while much of the rest of the area is in the low to mid
60s. Hourly grids have been updated to account for these recent
observation trends.

UPDATE Issued at 655 PM EST MON FEB 26 2024

Hourly grids were freshened up based on recent observation trends.
However, this led to no substantial changes at this time.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 542 PM EST MON FEB 26 2024

The latest upper level map features zonal flow ruling over most
locations along and east of the Rockies, while a trough slides
east across the western portion of the CONUS. At the surface,
broad low pressure is seen from the northern Plains/Upper Midwest,
with a warm front draped southeast through the northern Ohio
Valley, and a cold front positioned southwest back towards
northern California. Eastern Kentucky is firmly nested in the warm
sector, with highs in the lower 70s at most locations late this
afternoon.

The models are in good agreement aloft through the short term,
with the western trough to progress east with time, reaching the
middle of the CONUS by early Wednesday morning. A more potent
lead short wave trough will barrel through the Plains and Upper
Midwest Tuesday night, helping to gen up a strong area of a
surface low pressure that will track northeast over the northern
Ohio Valley and into the Great Lakes region. The associated cold
front will swiftly move through the western half of the
Commonwealth by the end of the period. This will result in breezy
to windy conditions Tuesday into Wednesday, around 20 degree above
normal temperatures, as well as chances of thunderstorms at
times.

Mostly clear skies initially this evening will allow for the
eastern valleys to drop off into the 40s, while most other sites
remain in the 50s. Clouds will thicken and lower after midnight,
as an increasing low level jet transports moisture and lift over
the area. Some showers and storms will break out near or just
before dawn and lift northeast. Model guidance varies on the
convective coverage, so have kept PoPs in the chance to likely
range (40-60%) from southwest to northeast. The environment, as
suggested by some of the higher resolution model guidance, would
also be supportive of some storms containing at least small hail,
given the freezing level of 9.5-10k, decent instability with MU
CAPE of around 1000 J/kg, and effective shear values in the 30-40
kt range. This threat would be mainly north of the Mountain
Parkway, although confidence is not high that this will
materialize, with forecast instability always the main question
for our area.

Guidance also varies on what takes place later Tuesday, once the
early morning convection peaks. In general, there is a gradual
decrease in PoPs through the rest of the day, as better forcing
becomes more uncertain. As such, have followed this general idea
in the forecast. South to southwest wind gusts will also be on the
increase Tuesday, although most locations peak in the 25 to 35
mph range for now. Temperatures will top out around 70 degrees, a
few degrees cooler today, given the increased cloud cover.
Tuesday night, the cold front will near from the northwest, with
PoPs generally increasing once again after midnight. Temperatures
will likely remain in the 60s all night, with the majority of guidance
continuing to hold off on the actual frontal passage until after
Wednesday morning lows have been established. Southwest winds will
increase even more, with gusts in the 30 to 40 mph at times. For
now, will await for better agreement on the frontal timing,
before going out with any headlines, although some will likely be
needed at some point, if trends hold.

.LONG TERM...(Wednesday night through Monday)
Issued at 304 AM EST TUE FEB 27 2024

Surface high pressure is forecast to build into the region for the
start of the period. Upper-level northwesterly flow will usher CAA
behind an exiting cold front; therefore, the period will start on
the cooler side before rebounding ahead of the next system that's
forecast to move into the region for Friday. High pressure prevails
through the day Thursday but a shortwave is forecast to develop in
the Mid-Mississippi valley and track eastward through the day
Friday. Showers are expected to increase in coverage from southwest
to northeast Friday morning and persist through the remainder of the
day and continue through late Saturday morning before the system
ejects out of the region. Models have a weaker shortwave developing
on the backside of the departing system which could keep lingering
PoP chances through the day Sunday.

Models begin to diverge a little bit for the potential of another
system for early next week. The GFS is the most aggressive with this
system as it has the system developing in the Ark-La-Tex region and
tracking along a frontal boundary that's associated with another
surface low moving through southern Canada. The ECMWF is relatively
drier through this period; therefore, opted to stick with the NBM
solution for the remainder of the period.

Overall, a very active pattern is expected to continue through the
long-term. Temperatures will continue to run above average with
daytime highs gradually climbing toward the 70s for Sunday.
Overnight lows will follow the same trajectory before the NBM brings
brings a boundary through the region and temperatures drop off into
the 60s for Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1229 AM EST TUE FEB 27 2024

VFR conditions should largely prevail through the majority of the
period. An increasing low level jet tonight will bring a low
level wind shear threat from about 03Z to around 14Z along with
the threat for some showers or storms after about 09Z. Some MVFR
ceilings would be possible with the heavier showers. Mainly south
winds of 10 kts sustained or less expected tonight, but there
may be brief periods of sustained winds and gusts at times
overnight. After about 13z, south to southwest winds will begin to
increase to 10 to 15 kts with some gusts to around 25 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...GEOGERIAN
LONG TERM...VORST
AVIATION...CMC
Hazardous weather outlook, Feb 27, 3:19 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
319 AM EST Tue Feb 27 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280830-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
319 AM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible today and tonight. Some storms could
produce heavy rainfall.

Gusty winds are expected to develop by this evening as a potent storm
system moves toward eastern Kentucky.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible at times Wednesday morning through mid-
afternoon. Some storms may produce heavy rainfall.

Gusty winds are expected Wednesday morning through mid-afternoon as
a potent storm system moves through eastern Kentucky.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CMC/VORST

Nearby

Wind Advisories in Kentucky, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.